Alert archive / New Mexico / High Wind Watches in 2014
High Wind Watch 5, NWS Albuquerque, NM
NWS Albuquerque, NM issued this high wind watch at Mar 17, 2014, 4:36 AM MDT. It took effect at Mar 17, 2014, 8:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 17, 2014, 4:36 AM MDT (10:36 UTC)
- In effect from
- Mar 17, 2014, 8:00 PM MDT
- Expired
- Mar 17, 2014, 2:36 PM MDT
- In force
- Issued by
- NWS Albuquerque, NM
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this high wind watch went out at Mar 17, 3:46 AM MDT, 50 minutes earlier.
Area forecast discussion, Mar 17, 3:46 AM MDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 346 AM MDT MON MAR 17 2014 ...STRONG WINDS RETURN THIS AFTERNOON AND EVENING FOR MUCH OF THE AREA AND CONTINUE TONIGHT INTO TUESDAY MORNING FOR AREAS ALONG/EAST OF THE CENTRAL MOUNTAIN CHAIN... .SYNOPSIS... STRONG WINDS...WARMER TEMPERATURES AND LOW HUMIDITIES WILL CREATE CRITICAL FIRE WEATHER CONDITIONS FOR MUCH OF THE AREA THIS AFTERNOON AND EARLY EVENING. COOLER CONDITIONS WILL FOLLOW ON TUESDAY IN WAKE OF THE STORM SYSTEM WITH UNSEASONABLY COLD TEMPERATURES TUESDAY NIGHT...INCLUDING SUB-FREEZING TEMPERATURES FOR ALL BUT THE LOWEST ELEVATIONS OF SE NEW MEXICO. A SLIGHT CHANCE OF PRECIPITATION EXISTS TONIGHT THROUGH TUESDAY NIGHT. OTHERWISE... DRY CONDITIONS ARE EXPECTED THE REMAINDER OF THE WORK WEEK. .DISCUSSION... A QUICK-MOVING BUT STRONG SHORTWAVE TROUGH OVER THE INLAND NW TO TRANSLATE SEWD TODAY...WHICH WILL RESULT IN STRENGTHENING WESTERLY WINDS ALOFT OVER OUR REGION AS THE DAY PROGRESSES. 50-60 KTS AT 500MB FORECAST OVER ROUGHLY THE NORTHERN HALF OF THE STATE BY 00Z...WITH EVEN STRONGER WINDS BETWEEN RIDGETOP LEVEL AND 500MB EXPECTED TONIGHT AS THE BASE OF THE TROUGH PASSES OVERHEAD. IN RESPONSE TO THE APPROACHING WAVE/STRENGTHENING WESTERLIES...LEE SIDE CYCLOGENESIS INTENSIFIES OVER SE CO DURING THE PM WITH DEEPENING SURFACE TROUGH EXTENDING SOUTHWARD INTO EASTERN NM. INITIALLY...ADVISORY LEVEL WINDS WILL BE FOCUSED MAINLY ACROSS THE NORTHEAST QUARTER AND NRN/WC HIGHER TERRAIN BUT AN IMPRESSIVE MSLP GRADIENT INDICATED BY LATE AFTERNOON/EVENING AS THE ASSOCIATED PACIFIC COLD FRONT PUNCHES INTO THE FOUR CORNERS REGION AND THE LEE SIDE TROUGH SLIDES EASTWARD. AS A RESULT WE ARE LOOKING AT A WINDY/VERY WINDY PATTERN THIS AFTERNOON AND EVENING FOR MUCH OF THE AREA WITH AREAS ALONG/IMMEDIATELY EAST OF THE CENTRAL MOUNTAIN CHAIN LIKELY TO EXPERIENCE HIGH END ADVISORY IF NOT HIGH WIND WARNING CONDITIONS FOR A PERIOD TONIGHT INTO TUE AM AS THE FLOW VEERS TO W-NW ENHANCING MOUNTAIN WAVE POTENTIAL AS COLD AIR ADVECTION ENSUES. BLOWING DUST IMPACTS WILL BE OF PARTICULAR CONCERN IN THE FOUR CORNERS AND LOWER ELEVATIONS OF WC NM AS WELL AS MUCH OF THE EAST. MUCH COOLER AIR MASS TO OVERSPREAD THE AREA IN WAKE OF THE TROUGH TUE AND TUE NIGHT. MODELS SIMILAR SHOWING THE -30C ISOTHERM AT 500MB AS FAR SOUTH AS CENTRAL COLORADO BY 12Z TUE WITH 700MB TEMPS -10C TO -12C FOR NORTHERN AREAS OF NM. UNFORTUNATELY...BEST MOISTURE TO REMAIN NORTH OF THE STATE BUT WILL MAINTAIN LOW CHANCE POPS ACROSS THE FAR NORTH TONIGHT THROUGH TUE WITH OROGRAPHIC FORCING/NWLY FLOW HOPEFULLY GENERATING SOME SPOTTY PRECIP NEAR CHAMA AND THE NORTHERN SANGRES. AFTER THE SIGNIFICANT WARM-UP TODAY WITH READINGS GENERALLY 5 TO 15 DEGREES ABOVE SEASONAL...MUCH COOLER CONDITIONS EXPECTED TUESDAY WITH DAYTIME TEMPS BACK BELOW NORMAL. UNSEASONABLY CHILLY TEMPS FOR TUE NIGHT WITH SUB-FREEZING TEMPS FOR ALL BUT THE LOWEST ELEV OF SOUTHEAST NM. BACK TO MORE TRANQUIL WX WED/THU. GRADIENTS RELAX WED BENEATH A COOLISH NW FLOW ALOFT. THEN ITS BACK TO A WARMER ZONAL PATTERN THU WITH MODEST BREEZES ACROSS THE EAST. THE ECMWF IS A LITTLE FASTER BRINGING DOWN A BACKDOOR FRONT FOR THU NIGHT/FRI AM WITH A REINFORCING SHOT OF COOLER FOR FRI NIGHT/SAT. GFS HAS SAME OVERALL TREND BUT JUST A LITTLE SLOWER. THIS BACKDOOR FRONT WILL THEN SET THE STAGE FOR WHAT COULD BE A QUASI DRYLINE PATTERN LATER IN THE WEEKEND INTO MONDAY. RELATIVELY MINOR WAVES TRANSLATING EASTWARD COMBINED WITH LOW LEVEL MOISTURE POOLING ACROSS FAR EASTERN NEW MEXICO WILL BE WATCHED BUT FOR NOW WILL JUST HIGHLIGHT A TYPICAL UPSLOPE PATTERN FOR NC/NE AREAS LATE SAT/SUN. KJ && .FIRE WEATHER... ...CRITICAL CONDITIONS MONDAY AFTERNOON FOR MUCH OF NORTHERN AND CENTRAL NM... NO REAL SIGNIFICANT CHANGES MADE TO THE GRIDDED FORECAST. STRONG WIND...UNUSUALLY DRY AIR WITH LOTS OF SINGLE DIGIT VALUES ACROSS THE LOWLANDS...ABOVE NORMAL TEMPS AND HAINES 5 TO 6 VALUES ARE EXPECTED THIS AFTERNOON. THE ONLY FLY IN THE OINTMENT WOULD BE CIRRUS CLOUDS. CURRENT IR SATELLITE IMAGERY SHOWS THE CIRRUS OVERSPREADING THE AREA FROM NORTH TO SOUTH. THE THICKER CIRRUS OR MID/HIGH CLOUDS WILL BE FOUND ACROSS THE NORTH. DECIDED NOT TO UPGRADE ZONE 102 BECAUSE OF THE CLOUD COVER AND THE FACT THAT A LIONS SHARE OF THE ZONE HAD SNOW RECENTLY. CHECKED THE DUFF LAYER YESTERDAY WITHIN A PORTION OF THE JEMEZ MTNS AND THE GROUND IS PARTIALLY FROZEN AND SOPPING WET. THE LOWLAND AREAS WITHIN THE UPPER RIO GRANDE VALLEY IS NOT NEARLY AS WET SO PARTS OF THAT AREA COULD SEE CRITICAL CONDITIONS. SOUTHERN AND EASTERN AREAS SHOULD SEE THE MOST CRITICAL CONDITIONS. WILL UPGRADE ZONE 106 DESPITE THE RECENT MOISTURE. FULL SUNSHINE YESTERDAY AND STRONG WINDS THE DAY BEFORE WILL HAVE ERODED SOME OF THAT MOISTURE GAIN. FORB GREENUP IS ALSO NOT PRONOUNCED ENOUGH TO MITIGATE FIRE SPREAD. RH RECOVERIES WILL ALSO BE POOR TO MODERATE LEADING INTO THE EVENT DUE TO UNUSUALLY LOW DEWPOINTS AND GENERALLY ABOVE NORMAL MINIMUM TEMPS. MIXING HEIGHTS ALSO LOOK TO BE UNUSUALLY HIGH FOR TODAY ALTHOUGH CIRRUS MAY IMPACT THAT SOME. THE STRONG TO POSSIBLY VERY STRONG WINDS WILL TRANSITION INTO THE OVERNIGHT HOURS AS THE FLOW STRENGTHENS ALOFT AND TURNS MORE NORTHWESTERLY. A PACIFIC COLD FRONT WILL ALSO CROSS OVER THE AREA FROM NORTHWEST TO SOUTHEAST DURING THE OVERNIGHT. THIS FEATURE WILL CREATE SURFACE WIND FLUCTUATIONS. THE STRONGEST WINDS OVERNIGHT WILL BE FOUND OVER THE HIGHER MOUNTAIN RIDGES OF THE SANDIA/MANZANO/GALLINAS AND LOWER SANGRE DE CRISTO MOUNTAINS AS WELL AS ADJACENT HIGH PLAINS. A MTN WAVE/DOWNSLOPE WIND EVENT IS EXPECTED ACROSS THOSE AREAS AND WILL BE ACCOMPANIED WITH POOR TO MODERATE RH RECOVERIES AND WARMER THAN NORMAL LOWS ACROSS THE SOUTH AND EAST. THE WINDS ALOFT WILL REMAIN STRONG THROUGH MOST OF THE DAY ON TUESDAY BUT THE SURFACE PRESSURE GRADIENT RELAXES QUITE A BIT AS THE DAY PROGRESSES. THERE ALSO APPEARS TO BE A SECONDARY BACK DOOR COLD FRONTAL SURGE ACROSS THE FAR EAST AND LOOKING FOR SOME BREEZES RELATED TO THAT FEATURE. HUMIDITY VALUES WILL RISE SLIGHTLY THANKS TO COOLER THAN NORMAL TEMPERATURES BETWEEN 5 TO 10 DEGREES BUT THEY WONT RISE SIGNIFICANTLY...EXCEPT FOR ACROSS THE NORTHEAST. STILL LOOKING AT SOME SINGLE DIGIT HUMIDITY VALUES ACROSS THE LOWLANDS. VENTILATION WILL LOWER SOME BUT STILL BE REALLY GOOD ON TUESDAY. THE WIND FLOW WILL RELAX A BIT MORE ON WEDNESDAY AS A WEAK LEE TROUGH DEVELOPS ACROSS THE EASTERN PLAINS. A FEW BREEZES ARE EXPECTED ACROSS THE NORTHEAST...OTHERWISE PRETTY BENIGN FLOW. HUMIDITY VALUES SHOULD RISE SLIGHTLY ACROSS THE SOUTH AND EAST BUT STILL REMAIN REALLY LOW ACROSS THE WEST AND NORTH. SINGLE DIGIT RH VALUES SHOW UP ACROSS THE WESTERN MTNS. MODELS VARY A BIT ON THE STRENGTH OF THE MID LEVEL DRY INTRUSION OVER THE AREA BUT BOTH THE NAM AND GFS INDICATE THIS FEATURE THUS LOW RH VALUES. VENTILATION WILL LOWER AS A RESULT OF THE LOWER TRANSPORT WINDS. A WESTERLY FLOW ALOFT SHOULD REMAIN ON THURSDAY. THE GFS AND ECMWF SUPPORT THIS. THEY ALSO SUPPORT A LITTLE STRONGER LEE SIDE TROUGH SO WIND SPEEDS SHOULD INCREASE. LOOKING AT SOME BREEZIER CONDITIONS ACROSS THE NORTHEAST PLAINS AND HIGHER CENTRAL MTN RIDGES. HAINES VALUES COULD BE A 5 AND THIS WOULD BE ACCOMPANIED WITH ABOVE NORMAL TEMPS. THUS...CANT RULE OUT A FEW HRS OF CRITICAL FIRE WEATHER CONDITIONS ACROSS THE NORTHEAST. VENTILATION WOULD CONSIDERABLY IMPROVE ON THIS DAY AND THE AIRMASS WOULD REMAIN UNUSUALLY DRY. SIMILAR UPPER FLOW FOR FRIDAY ALTHOUGH THE WINDS SHOULD DECREASE AT THE SURFACE. STILL LOOKING AT A WEAKER BACK DOOR COLD FRONT OR WIND SHIFT FROM THE NORTH AND EVENTUALLY EAST DURING THE DAY ON FRIDAY. AS A RESULT OF THE BACK DOOR...HUMIDITY VALUES SHOULD INCREASE ACROSS THE EAST. VENTILATION RATES SHOULD REMAIN PRETTY GOOD ON FRIDAY ALTHOUGH LOWER ACROSS THE NORTHEAST. A COUPLE BACK DOOR COLD FRONTAL FRONTAL SURGES ARE EXPECTED TO IMPACT EASTERN AND CENTRAL AREAS DURING THE WEEKEND. DECIDED TO INCREASE DEWPOINTS A LITTLE BIT MORE AS A RESULT OF THE EAST/NORTHEAST AND SOUTHEAST WIND FLOWS THERE. SUSPECT PLANT TRANSPIRATION WILL BE PICKING UP AS THE GROWING SEASON PICKS UP ACROSS THE HIGH PLAINS BUT A TRICKY TIME OF YEAR FOR THAT. EITHER WAY...HUMIDITY VALUES WILL IMPROVE ACROSS THE EAST AND MOST LIKELY ALL AREAS ALTHOUGH CONFIDENCE IS LESS ACROSS THE WEST. A SURFACE DRYLINE SHOULD SHARP UP SOME ACROSS THE EAST. NOT LOOKING AT ANY MEASURABLE MOISTURE THROUGH THE NEXT SEVERAL DAYS. 50 && .AVIATION... 06Z TAF CYCLE ONLY A FEW CLOUDS ARE EXPECTED OVER NORTHERN AND CENTRAL NEW MEXICO THROUGH THE NEXT 24 HOURS. INTO MONDAY THE PRIMARY AVIATION CONCERN WILL BE STRONGER WINDS AS A DISTURBANCE ALOFT MOVES INTO THE CENTRAL ROCKIES WITH DEEPENING LOW PRESSURE AT THE SURFACE TO THE LEE OF THE MOUNTAINS. BY 17/2100UTC MANY AREAS ARE EXPECTED TO OBSERVE GUSTS OF 35 TO 45 KT...AND PERHAPS SOME VISIBILITY REDUCTIONS IN BLOWING DUST. WINDS WILL REMAIN QUITE STRONG INTO MONDAY NIGHT AS WELL. 52 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 66 24 49 17 / 0 0 0 0 DULCE........................... 61 22 46 16 / 0 0 5 0 CUBA............................ 63 22 45 18 / 0 0 0 0 GALLUP.......................... 67 17 49 10 / 0 0 0 0 EL MORRO........................ 61 21 45 14 / 0 0 0 0 GRANTS.......................... 67 21 50 11 / 0 0 0 0 QUEMADO......................... 65 28 51 22 / 0 0 0 0 GLENWOOD........................ 70 28 67 26 / 0 0 0 0 CHAMA........................... 54 19 40 12 / 5 5 10 0 LOS ALAMOS...................... 62 31 45 26 / 0 0 0 0 PECOS........................... 59 27 44 22 / 0 0 0 5 CERRO/QUESTA.................... 62 20 44 13 / 0 5 10 10 RED RIVER....................... 49 16 35 14 / 5 5 10 10 ANGEL FIRE...................... 53 18 40 11 / 0 5 10 10 TAOS............................ 61 22 45 13 / 0 0 5 10 MORA............................ 60 28 44 19 / 0 0 5 5 ESPANOLA........................ 68 27 52 20 / 0 0 0 0 SANTA FE........................ 61 28 45 23 / 0 0 0 0 SANTA FE AIRPORT................ 65 27 50 21 / 0 0 0 0 ALBUQUERQUE FOOTHILLS........... 67 37 53 30 / 0 0 0 0 ALBUQUERQUE HEIGHTS............. 68 36 55 29 / 0 0 0 0 ALBUQUERQUE VALLEY.............. 70 33 56 27 / 0 0 0 0 ALBUQUERQUE WEST MESA........... 70 34 56 28 / 0 0 0 0 LOS LUNAS....................... 73 29 60 22 / 0 0 0 0 RIO RANCHO...................... 70 33 56 26 / 0 0 0 0 SOCORRO......................... 77 39 65 31 / 0 0 0 0 SANDIA PARK/CEDAR CREST......... 66 29 51 24 / 0 0 0 0 TIJERAS......................... 65 33 50 28 / 0 0 0 0 MORIARTY/ESTANCIA............... 65 24 50 18 / 0 0 0 0 CLINES CORNERS.................. 64 27 48 22 / 0 0 0 0 GRAN QUIVIRA.................... 66 34 54 26 / 0 0 0 0 CARRIZOZO....................... 67 38 60 31 / 0 0 0 0 RUIDOSO......................... 63 35 56 30 / 0 0 0 0 CAPULIN......................... 67 27 44 17 / 0 0 10 10 RATON........................... 72 26 48 15 / 0 0 10 10 SPRINGER........................ 70 28 53 13 / 0 0 5 5 LAS VEGAS....................... 68 29 50 17 / 0 0 0 5 CLAYTON......................... 76 33 50 20 / 0 0 0 0 ROY............................. 71 30 51 18 / 0 0 0 0 CONCHAS......................... 76 36 56 25 / 0 0 0 0 SANTA ROSA...................... 74 36 55 27 / 0 0 0 0 TUCUMCARI....................... 80 36 57 24 / 0 0 0 0 CLOVIS.......................... 76 37 59 28 / 0 0 0 0 PORTALES........................ 78 39 61 28 / 0 0 0 0 FORT SUMNER..................... 77 39 59 28 / 0 0 0 0 ROSWELL......................... 79 43 69 33 / 0 0 0 0 PICACHO......................... 72 43 66 31 / 0 0 0 0 ELK............................. 67 41 63 31 / 0 0 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ101-103>109. WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ501>507-521>523-529-532-533. HIGH WIND WATCH FROM THIS EVENING THROUGH TUESDAY MORNING FOR THE FOLLOWING ZONES...NMZ512-514-515-521>523-526-529-539. && 41
Hazardous weather outlook, Mar 16, 5:59 AM MDT, 22 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 559 AM MDT SUN MAR 16 2014 NMZ501>540-171200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 559 AM MDT SUN MAR 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT AREAS OF STRONG NORTHERLY WINDS WILL PERSIST ACROSS PORTIONS OF FAR EASTERN NEW MEXICO THROUGH THE REMAINDER OF THE MORNING BEFORE WINDS DIMINISH AFTER MIDDAY. REDUCED VISIBILITIES IN AREAS OF BLOWING DUST MAY BE ENCOUNTERED FROM THE CAPROCK REGION TO MELROSE...CLOVIS...PORTALES AND MILNESAND. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A RED FLAG WARNING IS IN EFFECT MONDAY FROM 11AM TO 10 PM MDT FOR MUCH OF THE AREA. THE MOST CRITICAL FIRE WEATHER CONDITIONS EXPECTED OVER THE EAST CENTRAL AND NORTHEAST PLAINS WHERE VERY LOW HUMIDITIES WILL COMBINE WITH GUSTY SOUTHWEST WINDS. ADDITIONALLY...THE POTENTIAL EXISTS FOR ENHANCED MOUNTAIN WAVE ACTIVITY AND LOCALIZED STRONG DOWNSLOPE WINDS TO THE LEE OF THE CENTRAL MOUNTAIN CHAIN MONDAY NIGHT INTO TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND SPEEDS...AND VISIBILITY RESTRICTIONS DUE TO BLOWING DUST VIA THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. 41
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 4:36 AM MDT | Wind Advisory | ABQ | 37 hr | |
| Mar 17, 2:36 PM MDT | High Wind Warning | ABQ | 19 hr |
Nearby
High Wind Watches in New Mexico, 2014Every high wind watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.